Wyoming, 2003

Damaging Wind in Wyoming, July 15, 2003

July 15, 2003 · NWS UNR · 1 event in 1 county or zone

Strong downburst winds from a thunderstorm damaged an airplane hangar at the Gillette Campbell County Airport and also caused some minor damage to homes in northwestern Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong downburst winds from a thunderstorm damaged an airplane hangar at the Gillette Campbell County Airport and also caused some minor damage to homes in northwestern Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 1:00 PM MST, 6 hours earlier.

Area forecast discussion, Jul 15, 1:00 PM MST, 6 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT TUE JUL 15 2003

HIGH PRESSURE OVER EASTERN DAKOTAS/MINNESOTA THIS AFTERNOON...WITH
GUSTY SOUTH WINDS ACROSS THE AREA. LOW LEVEL MOISTURE HAS BEEN ON
THE INCREASE THROUGH THE DAY. SOME CONVECTION DEVELOPING OVER THE
MOUNTAINS OF WYOMING...WHICH WILL MOVE INTO WESTERN PART OF FORECAST
AREA IN THE NEXT SEVERAL HOURS. BEST INSTABILITY REMAINS OVER
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THROUGH THE EVENING.
EAST OF THE BLACK HILLS FAIRLY STRONG CAP WILL PREVAIL THROUGH THE
NIGHT. WITH THE LOW RELATIVE HUMIDITIES OVER NORTHEAST WYOMING..WILL
CONTINUE WITH THE RED FLAG WARNING. ALSO...FIRE WEATHER WATCH WILL
BE CONTINUE INTO THIS EVENING FOR THE BLACK HILLS. BOTH ETA/GFS
TRACK A SHORTWAVE ACROSS THE AREA TONIGHT. WITH LOW LEVEL JET
CRANKING UP WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
AREA THROUGH THE NIGHT.

UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA FOR THE NEXT SEVERAL
DAYS...WITH WEAK EMBEDDED WAVES IN THE MONSOON FLOW. THIS WILL BRING
A CHANCE OF THUNDERSTORMS...MAINLY LATE AFTERNOON THROUGH THE EARLY
MORNING HOURS ACROSS THE AREA.

NO CHANGES TO EXTENDED. RIDGE SHIFTS A LITTLE FURTHER WEST ON
SUNDAY. LOW LEVEL FLOW WILL BECOME MORE NORTHERLY...WITH DRIER AND
COOLER CONDITIONS.

.UNR...RED FLAG WARNING LATE THIS AFTERNOON AND EVENING FOR DRY
       THUNDERSTORMS OVER NORTHEASTERN WYOMING INCLUDING FIRE ZONES
       297N 297S 299 298
       FIRE WEATHER WATCH LATE THIS AFTERNOON AND EVENING FOR DRY
       THUNDERSTORMS OVER THE BLACK HILLS INCLUDING FIRE ZONES 260
       AND 262
Hazardous weather outlook, Jul 15, 6:06 AM MST, 12 hours 54 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
706 AM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. AN
UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING BRINGING A CHANCE OF THUNDERSTORMS WITH IT.
A FEW OF THESE STORMS COULD BE SEVERE. THE MAIN THREAT FROM ANY
SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND
EVENING HOURS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 15, 7:00 PM MST
Where
Campbell County, 3 mi NW of Gillette
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
44.317, -105.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373011.